Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 28, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 11, 2025, 4:18 PM EDT. It took effect at Mar 12, 2025, 11:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2025, 4:18 PM EDT (20:18 UTC)
- In effect from
- Mar 12, 2025, 11:00 AM EDT
- Expired
- Mar 12, 2025, 10:01 PM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
353 WHUS71 KBUF 112018 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 418 PM EDT Tue Mar 11 2025 LOZ045-112130- /O.CAN.KBUF.SC.Y.0027.000000T0000Z-250312T0300Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 418 PM EDT Tue Mar 11 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds are no longer expected to reach advisory criteria...therefore the advisory has been cancelled. $$ LOZ042-120300- /O.CON.KBUF.SC.Y.0027.000000T0000Z-250312T0300Z/ /O.NEW.KBUF.SC.Y.0028.250312T1500Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 418 PM EDT Tue Mar 11 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY... * WHAT...For the first Small Craft Advisory, northwest winds 10 to 20 knots and waves 3 to 5 feet. For the second Small Craft Advisory, east winds 10 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...For the first Small Craft Advisory, until 11 PM EDT this evening. For the second Small Craft Advisory, from 11 AM to 11 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-120300- /O.CON.KBUF.SC.Y.0027.000000T0000Z-250312T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 418 PM EDT Tue Mar 11 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
6 follow-up statements
839 WHUS71 KBUF 120200 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1000 PM EDT Tue Mar 11 2025 LOZ042-121000- /O.CAN.KBUF.SC.Y.0027.000000T0000Z-250312T0300Z/ /O.CON.KBUF.SC.Y.0028.250312T1500Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1000 PM EDT Tue Mar 11 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY... * WHAT...East winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 11 AM to 11 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-120600- /O.CON.KBUF.SC.Y.0027.000000T0000Z-250312T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1000 PM EDT Tue Mar 11 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 10 to 15 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
084 WHUS71 KBUF 120535 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 135 AM EDT Wed Mar 12 2025 LOZ043-044-120645- /O.EXP.KBUF.SC.Y.0027.000000T0000Z-250312T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 135 AM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... Winds and waves have fallen below advisory criteria. $$ LOZ042-121345- /O.CON.KBUF.SC.Y.0028.250312T1500Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 135 AM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 11 AM this morning to 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
376 WHUS71 KBUF 120829 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 429 AM EDT Wed Mar 12 2025 LOZ042-121630- /O.CON.KBUF.SC.Y.0028.250312T1500Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 429 AM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 20 knots and waves up to 4 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 11 AM this morning to 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
365 WHUS71 KBUF 121420 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1020 AM EDT Wed Mar 12 2025 LOZ042-130000- /O.CON.KBUF.SC.Y.0028.250312T1500Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1020 AM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 20 knots expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
150 WHUS71 KBUF 122008 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 408 PM EDT Wed Mar 12 2025 LOZ042-130300- /O.CON.KBUF.SC.Y.0028.000000T0000Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 408 PM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
125 WHUS71 KBUF 130201 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1001 PM EDT Wed Mar 12 2025 LOZ042-130315- /O.CAN.KBUF.SC.Y.0028.000000T0000Z-250313T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1001 PM EDT Wed Mar 12 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 2:54 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 11, 2:54 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
254 PM EDT Tue Mar 11 2025
.SYNOPSIS...
A mainly dry cold frontal passage will lead the way for a notably
cooler airmass that will send temperatures back down into the 30s
and 40s for Wednesday. The same frontal boundary will then serve as
a pathway for a wave of low pressure that could spread some light
mixed rain or wet snow over parts of the area Wednesday afternoon
and evening. After this brief interruption...temperatures will
return to early Spring levels with increasing day to day warmth into
the weekend. Unfortunately...we can also count on a fair amount of
rain this weekend...especially on Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A dry...but robust cold front was plowing its way to the southwest
through the region as of the writing of this fine discussion. While
this feature will generate some Cu late this afternoon and early
evening...and for the North country a shower or two...it will be
more noted as leading the way for a much cooler airmass.
Temperatures that bottomed out near or above freezing the past few
nights will fall into the mid 20s across the western counties
tonight...with the North country experiencing mins in the teens.
Otherwise the bulk of tonight will feature mainly moonlit skies.
As alluded to above...Wednesday will be a cooler day. The mercury
will only climb to between the mid 30s in the North Country to the
mid 40s across much of the Srn Tier. Meanwhile...the clockwise flow
around exiting high pressure over the St Lawrence valley will steer
some low level Atlantic moisture up over our region...while mid
level moisture will stream in from the Upper Great Lakes. This
moisture will be acted upon by a bullseye of strong isentropic lift
in the region where a tightening H925-70 baroclinic zone will be
centered. The forcing will come as a result of a wave that will work
its way to the east along a stalled frontal boundary over central
portions of Ohio and Pennsylvania. The same front that moved through
here late this afternoon. In any case...this will prompt an increase
in clouds Wednesday morning with mixed rain and wet snow showers
breaking out over the western counties during the afternoon and
evening. The highest chance for this nuisance pcpn will be over the
Finger Lakes region and portions of the Southern Tier.
As the sfc wave exits across the Mid Atlantic region and the mid
level moisture gets stripped away Wednesday night...the light pcpn
will taper off from west to east. While some of the higher terrain
of the Finger Lakes and Eastern Lake Ontario region could pick up a
coating of snow...there should be no impact. Otherwise it will
remain rather cloudy with temps settling to between the lower 30s
over the western counties to the mid 20s east of Lk Ontario.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A broad upper level trough will move northeast of the forecast area
and zonal flow will set-up overhead Thursday through Thursday night.
Surface high pressure centered over the Canadian Maritimes will
extend west across the region while warm air advection continues
aloft across the forecast area. A dull temperature gradient will be
across the region with low level moisture exiting east of north-
central NY Thursday morning. Dry weather is expected into Friday. An
anomalously deep trough will dig into the southern Plains Friday and
ridging will occur across the eastern CONUS. Day-to-day warming is
expected Thursday into Friday.
The pressure gradient will tighten and a southerly flow will
increase across the forecast area Friday through Friday night. A 40-
50kt low level jet will spread across the region Friday night and
could result in strong, downslope winds off the Chautauqua Ridge
into southern Erie county.
As mentioned above, the temperature gradient across the region
Thursday will lead to highs in upper 40s to low 50s across the Lake
Ontario shoreline to north-central NY to the 60s near the NY/PA
border. Highs will soar to the 60s with the exception of the Tug Hill
where the mid to upper 50s is expected. Highs reaching 70 are not
out of the question for the Genesee Valley. Lows will fall to the
30s Thursday night to the 40s to low 50s Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
...Spring-like warmth with Flooding Possible East of Lake Ontario
This Weekend...
A deep cyclone will move from the Mid-West to northern Ontario
Saturday. An upper level trough will dig into the center of the
country with arctic air spilling into the Northern Plains Sunday and
eventually across the eastern Great Lakes region by Monday.
Initially, a surge of gulf moisture and high theta-e air will move
into the forecast area Saturday. A warm front will drive this area
of isentropic lift and moisture and showers will move from southwest
to northeast across the region. Drier air along with a 50-60kt low
level jet will dry the region out behind the initial surge of
moisture. Temperatures will reach the 60s and while there will be a
period of showers, most of the day will be dry and warm. Gusty,
south winds are expected Saturday into Saturday night.
A strong cold front will approach the region Saturday night. A weak
disturbance which may be coupled with a dual jet structure may
result in widespread showers and a risk of thunderstorms into
Sunday. There remains a spread in the location and speed of the cold
front and intensity of the secondary low, however probabilities are
medium to high that measurable precipitation will occur as the front
moves through the region Sunday. NBM probability of 24-hr rainfall
greater than an inch are low to medium (30-40%) across far western
NY and medium to high (50-60%) across the Tug Hill ending 8pm
Sunday. Only trace to 2" of snow depth exists east of Lake Erie,
while 1-3 feet of snow depth exists east of Lake Ontario. The
combination of snow melt and potential rainfall amounts increase the
risk for river flooding into next week, mainly on the Black River at
Watertown. The latest river ensembles decreased the 10-day
probability of moderate flood on the Black River at Watertown, with
the most likely case of this site reaching minor flood (next week.)
Strong cold air advection will move into the region Sunday night and
mean 850mb temperatures will be near -8C Monday. Most guidance shows
drier air moving into the region behind the cold front so chance for
any snow showers is low. Dry weather is expected into Tuesday night.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Cold front will pass northwest to southeast across the area through
late afternoon. Southwesterly winds that have been gusting 20 to 30
knots areawide and upwards of 35 knots northeast of the Lakes will
veer northwest and weaken behind the cold front through the
remainder of the day as the strong low level jet moves east of our
area. Only region that looks like there is a possibility for some
low VFR/MVFR CIGS is across the interior higher terrain east of Lake
Ontario late this afternoon into the early evening. Otherwise, with
a very dry airmass in place, not expecting more than an increase in
low and mid level cloud (mainly FEW/SCT decks) for a short period
right along the boundary, with just the chance for a scattered light
shower toward the North Country and Saint Lawrence Valley.
High pressure builds in behind the cold front with mainly VFR
conditions tonight with light northwest winds veering to northeast
by late tonight. Some of the more aggressive guidance tries to
develop some low level cloud decks south of Lake Ontario under the
cool NW-NE flow. Airmass remains very dry, so if any low decks can
materialize, think they would mainly be across the higher terrain of
the Finger Lakes with a bit of a boost from an upslope component.
VFR conditions with an easterly wind component expected for
Wednesday morning through the early afternoon across the TAF sites.
The cold front that crossed the area Tuesday will have stalled out
and be lingering near the NY/PA line to start the day. As the
surface high moves northeast of the area late morning into the
afternoon, the boundary will start to slowly make its way back
northeast as a warm front. For the remainder of this TAF period,
that will just mean a south to north increase in mid level decks
through midday/early afternoon.
Outlook...
Wednesday afternoon and evening...MVFR western Southern Tier with
mainly VFR elsewhere. Chance of rain and wet snow showers.
Thursday and Friday...Mainly VFR.
Saturday...Mainly VFR with a chance of rain showers.
Sunday...MVFR/IFR with rain showers.
&&
.MARINE...
Small Craft Advisories are in effect for Lake Ontario through
tonight for both post cold frontal winds in the 15-25 knot range.
Winds will become elevated on Lake Erie as well, but somewhat lower
than Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ042-
045.
Small Craft Advisory until 2 AM EDT Wednesday for LOZ043-
044.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...JM
MARINE...Hitchcock/RSH/TMAHazardous weather outlook, Mar 11, 5:20 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Tue Mar 11 2025 NYZ001>005-010>014-019>021-085-120930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 520 AM EDT Tue Mar 11 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-120930- Oswego-Jefferson-Lewis- 520 AM EDT Tue Mar 11 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The combination of run-off from snow melt due to warm weather and rainfall amounts 0.75 to 1.5 inches Saturday night and Sunday will cause flows on rivers and creeks to rise. This may result in flooding along the Black River and other area rivers and creeks Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-120930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Tue Mar 11 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-120930- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 520 AM EDT Tue Mar 11 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.